Virginia, 2022

Winter Storm and Winter Weather in Virginia, January 3, 2022

January 3, 2022 · NWS LWX · 28 events in 27 counties and zones

Low pressure tracked along a cold front and intensified while doing so, bringing a period of snow to most of northern and central Virginia. The heaviest snow fell across the Virginia Piedmont around the Fredericksburg Metropolitan area.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked along a cold front and intensified while doing so, bringing a period of snow to most of northern and central Virginia. The heaviest snow fell across the Virginia Piedmont around the Fredericksburg Metropolitan area. Snowfall totaled up to 1 to 3 inches across extreme northern Virginia, 3 to 6 inches around the Washington Metropolitan area, and 6 to 12 inches across central Virginia into the Virginia Piedmont, including the Fredericksburg Metropolitan area. There were localized amounts just over 12 inches in portions of the Fredericksburg Metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 2, 9:32 PM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Jan 2, 9:32 PM EST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
932 PM EST Sun Jan 2 2022

.SYNOPSIS...
Low pressure will mvoe northeastward along a cold front front to
our south late tonight into Monday. High pressure will return
Tuesday before a weak system passes east Tuesday night. High
pressure will return Wednesday before another system threatens
for Thursday night and Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
9:30 PM UPDATE: Latest surface analysis depicts that the cold front
has pushed through the entire forecast area at this point, with
cooler temps and drier air pushing in behind it. Low pressure is
developing over the GA/AL border and moving in our direction
tonight.

In the wake of the cold front pushing through, the low pressure will
begin to spread precipitation northeastward across the region
starting late this evening and continuing into the early morning.
Latest HRRR and NAM have continued a slight northwest shift. For
this reason, updates are forthcoming to the forecast.
Have decided to add eastern Loudoun County, VA into the Winter Storm
Warning given this trend. QPF amounts have continued to trend
upwards even into southern Baltimore, southern Harford, and Cecil
counties in MD. However, uncertainty is still too high, so won't be
changing anything there for now headline wise.

PREVIOUS DISCUSSION: Will be continually reviewing latest guidance
this evening given still significantly discrepancies between model
guidance, as well as great potential for a very sharp northwestern
cut-off with some models showing a range from nothing to 6
inches within just a dozen miles or so. Great concern exists
regarding potential for an intense FGEN band developing close to
the metro early Monday which could drop 1-3 inch snowfall rates
across the region. Under this band, the potential does exist
for upwards of a foot somewhere in our CWA. Nailing that
location down is the hard part.

Storm system looks a little slower so did extend some warnings into
the mid-afternoon, with snow probably out of here by evening rush
hour. There may be enough sun late in the day to warm temps back
above freezing for most, which presents a re-freeze potential.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
High pressure will build across the region Monday night into
Tuesday night with dry conditions. Radiational cooling over the
snow pack will bring temps to the teens for much of the area
Monday night. Sunshine and lighter winds Tuesday should then
allow temps to rise back above freezing, with some melting, but
re-freeze is likely Tuesday night with lows likely in the 20s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Quiet conditions midweek with unsettled weather returning
Thursday into Friday...

A large upper level low over the Great Lakes region with its
associated trough axis over the Midwest will develop mid-week as
high pressure remains poised offshore. As the low continues to
track northeastward into southern Canada, will drag its
associated cold front eastward across the CWA late Wednesday
into Thursday. With much of the forcing well to our north, and
an overall lack of moisture, don't anticipate any precip with
the FROPA at this time, perhaps some upslope rain/snow showers
at best.

A secondary shortwave trough is expected to then deepen once
again over the Midwest. Guidance indicates that a weaker piece
of energy will merge with the southern stream late Thursday into
Friday. As a result, a surface low will track northeastward on
Friday which would be the next system to affect our area. There
still remains a lot of uncertainty in terms of track, which
would determine precip types.

The greatest threat for wintry precipitation still remains over
the Allegheny Mountains, where there is low confidence for a
moderate impact winter storm. East of there, a mixture of
precipitation types seems possible with precipitation
potentially ending as a period of snow as the low departs to the
NE. Temperatures will plummet behind this system Friday into
Saturday with a 1030mb+ high building overhead and 850 mb temps
-15 to -20C. Friday and Saturday will likely be the coldest days
(highs and lows) since last February for most locations. Wind
chills could become an issue Friday night into Saturday morning
across the higher terrain.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Mostly VFR thru this evening before conditions drop dramatically
overnight into Monday morning with widespread snow. Expect
long-period of IFR to LIFR conditions, potentially intervals of
VLIFR. Conditions should then improve dramatically late Monday
with VFR expected thru Tuesday.

High pressure returns through the middle of the week, resulting
in persisting VFR conditions, and westerly winds becoming
southerly Wednesday into Thursday.

&&

.MARINE...
SCA in place will become a gale tonight thru Monday as cold
front moves through and storm develops to the southeast.
Expecting strongest winds during the day Monday. Winds should
relax slowly thereafter.

High pressure offshore and an approaching cold front late
Wednesday into Thursday will result in southerly channeling. As
a result, SCA conditions are possible, at least for portions of
the waters. Additional marine headlines may be required Thursday
into Friday as another low pressure system crosses the area.

&&

.TIDES/COASTAL FLOODING...
With the cold front having passed through and winds firmly out
of the northwest, anomalies should rapidly drop tonight into
tomorrow. No further coastal flooding issues are expected at
this time over the next few days.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Storm Warning from 1 AM to 4 PM EST Monday for DCZ001.
MD...Winter Weather Advisory from 1 AM to 1 PM EST Monday for
     MDZ004>006-008-011-503-505-507-508.
     Winter Storm Warning from 1 AM to 4 PM EST Monday for MDZ013-
     014-016>018-504-506.
VA...Winter Weather Advisory from 1 AM to 1 PM EST Monday for
     VAZ027-028-030-031-503>505.
     Winter Storm Warning until 1 PM EST Monday for VAZ025-026-029-
     036>040-050-051-507-508.
     Winter Storm Warning from 1 AM to 4 PM EST Monday for
     VAZ052>057-501-502-506.
WV...Winter Weather Advisory from 1 AM to 1 PM EST Monday for
     WVZ053-055-502-505-506.
MARINE...Small Craft Advisory until 6 AM EST Monday for ANZ532>534-537-
     540>543.
     Small Craft Advisory from 9 PM Monday to 4 AM EST Tuesday for
     ANZ532-540.
     Gale Warning from 6 AM to 9 PM EST Monday for ANZ532>534-537-
     540>543.
     Small Craft Advisory until 9 PM EST Monday for ANZ535-536.
     Small Craft Advisory from 9 PM Monday to 6 AM EST Tuesday for
     ANZ533-534-537-541>543.
     Small Craft Advisory until 4 AM EST Tuesday for ANZ530-531-538-
     539.

&&

SYNOPSIS...RCM/CJL
NEAR TERM...RCM/CJL
SHORT TERM...RCM
LONG TERM...CPB
AVIATION...RCM/CPB
MARINE...RCM/CPB
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jan 2, 5:12 PM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
512 PM EST Sun Jan 2 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-032215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
512 PM EST Sun Jan 2 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Winter Storm Warnings are in effect late tonight across portions
of northern and central Virginia, central and southern Maryland
and Washington DC. Winter Weather Advisories are in effect late
tonight across far northern Maryland.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Winter Storm Warnings and Winter Weather Advisories continue
into the midday and early afternoon hours Monday.

A Gale Warning for portions of the Chesapeake Bay and adjacent tidal waters
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-032215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
512 PM EST Sun Jan 2 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Winter Storm Warnings are in effect late tonight across portions
of northern and central Virginia and central Maryland. Winter
Weather Advisories are in effect late tonight across far northern
Maryland, far northern Virginia and portions of eastern West
Virginia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Winter Storm Warnings and Winter Weather Advisories continue
into the midday and early afternoon hours Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-032215-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
512 PM EST Sun Jan 2 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Weather Advisory has been issued for 1 AM late tonight
for Highland County in Virginia and Pendleton County in West
Virginia for storm total snowfall of 2 to 4 inches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Winter Weather Advisory continues into the midday hours
Monday.

A slight winter storm threat exists for Thursday into Friday
morning. If this threat materializes, some travel disruptions are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm, 7 winter weather. Local standard time, as filed.

Winter Storm, Eastern Highland

When
January 3, 3:00 AM EST to 11:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Storm, Augusta

When
January 3, 3:00 AM EST to 11:00 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Storm, Rockingham

When
January 3, 3:00 AM EST to 11:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Storm, Page

When
January 3, 3:00 AM EST to 11:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Storm, Central Virginia Blue Ridge

When
January 3, 3:00 AM EST to 11:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Winter Storm, Northern Virginia Blue Ridge

When
January 3, 3:00 AM EST to 11:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Winter Storm, Nelson

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Winter Storm, Albemarle

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Storm, Rappahannock

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Storm, Culpeper

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Winter Storm, Southern Fauquier

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Storm, Northern Fauquier

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Storm, Prince William

When
January 3, 3:00 AM EST to 2:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Winter Storm, Fairfax

When
January 3, 3:00 AM EST to 2:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Winter Storm, Arlington

When
January 3, 3:00 AM EST to 2:00 PM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
January 3, 3:00 AM EST to 11:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
January 3, 3:00 AM EST to 11:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
January 3, 3:00 AM EST to 11:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
January 3, 3:00 AM EST to 11:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Western Loudoun

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Eastern Loudoun

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Eastern Highland

When
January 3, 3:00 AM EST to 1:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Storm, Spotsylvania

When
January 3, 5:00 AM EST to 2:00 PM EST
Where
Spotsylvania forecast zone
Reported by
Trained Spotter
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Winter Storm, Stafford

When
January 3, 5:00 AM EST to 2:00 PM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Winter Storm, King George

When
January 3, 5:00 AM EST to 2:00 PM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996041, 996042, 996043, 996044, 996045, 996046, 996047, 996048, 996049, 996050, 996051, 996052, 996053, 996054, 996055, 996056, 996057, 996058, 996079, 996080, 996081, 996082, 996084, 996224, 996225, 996059, 996060, 996061.